The frequency of shifts between alternative equilibria

J Theor Biol. 1987 Apr 21;125(4):397-418. doi: 10.1016/s0022-5193(87)80210-2.


We derive a formula giving the frequency with which random drift shifts a population between alternative equilibria. This formula is valid when such shifts are rare (Ns much greater than 1), and applies over a wide range of mutation rates. When the number of mutations entering the population is low (4 N mu much less than 1), the rate of stochastic shifts reduces to the product of the mutation rate and the probability of fixation of a single mutation. However, when many mutations enter the population in each generation (4 N mu much greater than 1), the rate is higher than would be expected if mutations were established independently, and converges to that given by a gaussian approximation. We apply recent results on bistable systems to extend this formula to the general multidimensional case. This gives an explicit expression for the frequency of stochastic shifts, which depends only on the equilibrium probability distribution near the saddle point separating the alternative stable states. The plausibility of theories of speciation through random drift are discussed in the light of these results.

Publication types

  • Research Support, Non-U.S. Gov't

MeSH terms

  • Adaptation, Biological
  • Animals
  • Biological Evolution
  • Humans
  • Mathematics
  • Models, Genetic
  • Mutation
  • Population Dynamics*